General Question

wundayatta's avatar

Any experience with suddenly stopping lamotrigine?

Asked by wundayatta (58321 points ) December 12th, 2011

To celebrate my 50k party, I got a nice rash over my torso, front and back. There is a rash associated with lamotrigine that can kill you, but it usually happens when you first start the medication, not three years after you started. Even so, my psychiatrist suggested I stop the med pending a visit to the dermatologist.

I see my doctor this afternoon, and I’m pretty sure this is not a side effect of the drug, but meanwhile I am experiencing some strange effects and I’m wondering if anyone else has had anything like it when they suddenly dropped a medication.

I feel very wooly and buzzy inside. Like I have a cold, only without the other symptoms of a cold. It’s been about 36 hours since I took my last pill. It’s hard to think and concentrate, and I just want to lie down and sleep.

My head feels like it wants to have a headache (but I don’t have one yet). It’s not pleasant. And my skin feels like it’s buzzing a bit all over, too.

Anyone ever dropped lamotrogine (Lamictal) all of a sudden? What happened?

Observing members: 0 Composing members: 0

7 Answers

gailcalled's avatar

How to stop taking Lamictal
According to GSK: “Lamictal should be tapered over a period of at least 2 weeks (approximately 50% reduction per week).” Our rule of thumb: decrease the dosage at the same rate you increased it. Otherwise as slowly as you can. 25–50mg a day every week until you’re down to 100mg a day, then 25mg a day per week. If you have to stop due to a really serious side effect, such as SJS (Stevens-Johnson Syndrome, a.k.a. The Rash or the Lamictal rash), then you and your doctor (or whoever is in the emergency room) will have to figure out a faster schedule.

Read more about taking and discontinuing Lamictal

“Slow and steady seems to be the recommendation

wundayatta's avatar

This does not make me happy.

The most commonly reported withdrawal symptoms associated with this drug are; irritability with rage and feelings of hostility so strong that the person fears they have lost of control of their emotions; loss of focus and confusion to the degree that their jobs are at risk and their lives are unmanageable; lethargy and exhaustion, and constant, dibilitating migrane type headaches. “Brain flashes” or feelings of being “zapped” in the brain are another difficult symptom. There have also been many accounts of having vivid nightmares, constant dizziness, anxiety, as well as racing and irrational thoughts, which include thoughts of committing suicide. Feelings of worthlessness and severe depression have also been determined as a Lamictal withdrawal symptom.

wundayatta's avatar

@gailcalled Yeah—that’s the rash we are concerned about and it is my psychiatrist’s recommendation that I go cold turkey. The rash is really awful (not mine—at least, not yet—but the SJS rash). It ends up with your skin sloughing off, so much so, that it’s as bad as being a burn victim. If too much comes off, you are susceptible to sepsis.

On the other hand… feeling weirder by the minute. I don’t like the idea of having a seizure, either. This is truly odd. My skin feels all prickly.

gailcalled's avatar

@wundayatta; I am sorry; you do seem to be stuck between Scylla and Charibdis. It’s almost afternoon; let us know what the Doc. says.

Response moderated (Off-Topic)
wundayatta's avatar

Saw the doctor, and he has managed to get me to see a dermatologist Tomorrow! This is something of a miracle as most dermatologists are booking for February and March now.

My shrink wrote: The rash by your photos did not seem to be the serious culprit about which we are all concerned. It is sufficiently serious, potentially, that stopping the drug is the correct response. Sorry about the discontinuation symptoms. They are a real pain. Not to worry about seizures, though.

SO I guess it isn’t necessarily the lamictal, but then again, they aren’t willing to rule it out, either. Hopefully I will have a more definitive word tomorrow. I’m glad I don’t need to worry about seizures.

gailcalled's avatar

One ray of sunshine peeking through the clouds, at least. I hope that that is some small consolation.

And you are lucky, in one sense, to have gotten on the dermatologist’s patient list for tomorrow. It is miraculous.

Keep on keeping us posted. Milo is particular concerned. He is wringing his paws right now.

Gail

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther